Montana, 2014

Funnel Cloud in Montana, May 5, 2014

May 5, 2014 · NWS MSO · 1 event in 1 county or zone

Very unstable conditions contributed to thunderstorm development northwest of Kalispell which allowed for a funnel cloud to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Very unstable conditions contributed to thunderstorm development northwest of Kalispell which allowed for a funnel cloud to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 5, 2:38 AM MST, 10 hours 29 minutes earlier.

Area forecast discussion, May 5, 2:38 AM MST, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
338 AM MDT Mon May 5 2014

.DISCUSSION...Widespread off and on showers are once again likely
today as a large trof of low pressure further establishes itself
over the western U.S. There is plenty of instability with this
trof that a few lightning strikes are possible across the region.
This broad trof/split flow will intensify through Wednesday.
Expect cool raw temperatures Tuesday and Wednesday with lowering
snow levels to near 4000 feet. Snow showers from these lowering
snow levels may produce a dusting of snow over the mountain
passes. Another impact for the Northern Rockies through mid week
will be the potential to limit outdoor activities due to
widespread showers and cooler weather.

There will be a brief lull in showers this week on Thursday with a
weak dirty ridge of high pressure. Unfortunately this will be
short lived. After all it is spring across the northern Rockies and
May/June are climatologically the wettest months of the year.

Models are indicating a significant weather disturbance entering
the northern Rockies Friday persisting through next weekend. This
system looks to be more organized and is indicating widespread
rain/snow Friday and more showery conditions on the weekend.

&&

.AVIATION...A slow moving trough continues to work its way across
the northern Rockies causing unsettled weather. Expect showers
throughout the day, especially over the mountains near terminals
KMSO and KGPI. Some showers may be snow showers at higher
elevations though no accumulation is expected at are terminals.
Partial mountain obscurations will continue as will erratic winds
with afternoon gusts around 20 knots.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, May 5, 12:44 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
144 PM MDT MON MAY 5 2014

MTZ002-003-052015-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
144 PM MDT MON MAY 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 215
PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEFISH...OR 14 MILES NORTH OF
EVERGREEN...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THERE IS ALSO POTENTIAL
FOR A FEW WEAK FUNNEL CLOUDS...HOWEVER LITTLE TO NO DAMAGE IS
EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLUMBIA FALLS...WEST
GLACIER...HUNGRY HORSE...MARTIN CITY...CORAM AND APGAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4863 11396 4839 11386 4833 11435 4850 11442
TIME...MOT...LOC 1941Z 254DEG 15KT 4844 11425

The radar

The Missoula radar (KMSX), 151 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Flathead

When
May 5, 1:07 PM MST to 1:08 PM MST
Where
Flathead County, 5 mi SW of Whitefish to 3.49 mi SW of Whitefish
Reported by
Official NWS Observations
Coordinates
48.369, -114.407

An official observer at the Glacier Park International Airport observed a funnel cloud approximately 8 miles to the northwest. They reported that it didn't seem to reach the ground and only lasted for a minute. Radar and lightning data confirmed that the funnel cloud was attached to a cumulonimbus cloud(thunderstorm). Due to strong deep layer southwest wind shear ranging between 40 and 45 knots and with the relative location of the precipitation shaft to the base of the storm, the thunderstorm could have been supercellular. The Glacier National Park ASOS observed high relative humidities and south to south-southeast winds between 13 and 17 knots which added low-level wind shear. The appearance of the thunderstorm cloud base was relatively low which is another favorable atmospheric condition for funnel cloud development. Thanks to James LaDue from the NWS Warning Decision Training Branch for his added contribution to this report.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510873.